Alert archive / Massachusetts / Gale Warnings in 2024

Gale Warning 18, NWS Boston/Norton, MA

March 28, 2024

NWS Boston/Norton, MA issued this gale warning at Mar 28, 2024, 2:25 PM EDT. It took effect at Mar 29, 2024, 6:00 AM EDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2024, 2:25 PM EDT (18:25 UTC)
In effect from
Mar 29, 2024, 6:00 AM EDT
Expired
Mar 30, 2024, 4:02 AM EDT
In force
22 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

426 
WHUS71 KBOX 281825
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
225 PM EDT Thu Mar 28 2024

ANZ254-290730-
/O.CAN.KBOX.SC.Y.0036.000000T0000Z-240329T0000Z/
/O.UPG.KBOX.GL.A.0013.240329T1200Z-240330T1500Z/
/O.NEW.KBOX.GL.W.0018.240329T1000Z-240330T1500Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
225 PM EDT Thu Mar 28 2024

...GALE WARNING IN EFFECT FROM 6 AM FRIDAY TO 11 AM EDT
SATURDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 6 to 9 feet expected.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm.

* WHEN...From 6 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ255-256-290730-
/O.CAN.KBOX.SC.Y.0036.000000T0000Z-240329T0000Z/
/O.UPG.KBOX.GL.A.0013.240329T1200Z-240330T1500Z/
/O.NEW.KBOX.GL.W.0018.240329T1000Z-240330T1500Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
225 PM EDT Thu Mar 28 2024

...GALE WARNING IN EFFECT FROM 6 AM FRIDAY TO 11 AM EDT
SATURDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 4 to 7 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...From 6 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ250-290730-
/O.UPG.KBOX.SC.Y.0036.000000T0000Z-240329T1200Z/
/O.NEW.KBOX.GL.W.0018.240329T1000Z-240330T1500Z/
/O.UPG.KBOX.GL.A.0013.240329T1200Z-240330T1500Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
225 PM EDT Thu Mar 28 2024

...GALE WARNING IN EFFECT FROM 6 AM FRIDAY TO 11 AM EDT
SATURDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 5 to 8 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...From 6 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ231-251-290730-
/O.UPG.KBOX.GL.A.0013.240329T1200Z-240330T1500Z/
/O.NEW.KBOX.GL.W.0018.240329T1000Z-240330T1500Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
225 PM EDT Thu Mar 28 2024

...GALE WARNING IN EFFECT FROM 6 AM FRIDAY TO 11 AM EDT
SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 4 to 6 feet expected.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...From 6 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ232>235-237-290730-
/O.UPG.KBOX.GL.A.0013.240329T1200Z-240330T1500Z/
/O.NEW.KBOX.GL.W.0018.240329T1200Z-240330T1500Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
225 PM EDT Thu Mar 28 2024

...GALE WARNING IN EFFECT FROM 8 AM FRIDAY TO 11 AM EDT
SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 3 to 5 feet expected.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...From 8 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ230-236-290730-
/O.NEW.KBOX.SC.Y.0037.240329T0800Z-240330T1200Z/
Boston Harbor-Narragansett Bay-
225 PM EDT Thu Mar 28 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 8 AM EDT
SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 2 to 3 feet expected.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...From 4 AM Friday to 8 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Frank
3 follow-up statements
380 
WHUS71 KBOX 290712
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
312 AM EDT Fri Mar 29 2024

ANZ231-251-292015-
/O.CON.KBOX.GL.W.0018.240329T1000Z-240330T1500Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
312 AM EDT Fri Mar 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 4 to 6 feet expected.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...From 6 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ250-254-292015-
/O.CON.KBOX.GL.W.0018.240329T1000Z-240330T1500Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
312 AM EDT Fri Mar 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 5 to 8 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...From 6 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ255-256-292015-
/O.CON.KBOX.GL.W.0018.240329T1000Z-240330T1500Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
312 AM EDT Fri Mar 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 4 to 7 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...From 6 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ232>235-237-292015-
/O.CON.KBOX.GL.W.0018.240329T1200Z-240330T1500Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
312 AM EDT Fri Mar 29 2024

...GALE WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 AM
EDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 3 to 5 feet expected.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...From 8 AM Friday to 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ230-236-292015-
/O.CON.KBOX.SC.Y.0037.240329T0800Z-240330T1200Z/
Boston Harbor-Narragansett Bay-
312 AM EDT Fri Mar 29 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 2 to 3 feet expected.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...From 4 AM Friday to 8 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
093 
WHUS71 KBOX 291859
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
259 PM EDT Fri Mar 29 2024

ANZ231-251-300800-
/O.CON.KBOX.GL.W.0018.000000T0000Z-240330T1500Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
259 PM EDT Fri Mar 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...Northwest winds 20 to 25 kt with gusts up to 40 kt and 
  seas 3 to 5 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ250-254-300800-
/O.CON.KBOX.GL.W.0018.000000T0000Z-240330T1500Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
259 PM EDT Fri Mar 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 6 to 9 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ255-256-300800-
/O.CON.KBOX.GL.W.0018.000000T0000Z-240330T1500Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
259 PM EDT Fri Mar 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...West winds 20 to 25 kt with gusts up to 40 kt and seas 
  5 to 7 feet.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...Until 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ232>235-237-300800-
/O.CON.KBOX.GL.W.0018.000000T0000Z-240330T1500Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
259 PM EDT Fri Mar 29 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 3 to 5 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...Until 11 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ230-236-300800-
/O.EXT.KBOX.SC.Y.0037.000000T0000Z-240330T1500Z/
Boston Harbor-Narragansett Bay-
259 PM EDT Fri Mar 29 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 35 kt and 
  waves 1 to 3 feet.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...Until 11 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
179 
WHUS71 KBOX 300802
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
402 AM EDT Sat Mar 30 2024

ANZ231-251-302100-
/O.CAN.KBOX.GL.W.0018.000000T0000Z-240330T1500Z/
/O.EXB.KBOX.SC.Y.0037.000000T0000Z-240330T2100Z/
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
402 AM EDT Sat Mar 30 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 10 to 20 kt with gusts up to 35 kt and seas 
  3 to 5 feet.

* WHERE...Cape Cod Bay and Massachusetts Bay and Ipswich Bay.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-254-302115-
/O.CAN.KBOX.GL.W.0018.000000T0000Z-240330T1500Z/
/O.EXB.KBOX.SC.Y.0037.000000T0000Z-240330T2300Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
402 AM EDT Sat Mar 30 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary and Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ255-256-302115-
/O.CAN.KBOX.GL.W.0018.000000T0000Z-240330T1500Z/
/O.EXB.KBOX.SC.Y.0037.000000T0000Z-240331T0200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
402 AM EDT Sat Mar 30 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  5 to 8 feet.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ232>235-237-302000-
/O.CAN.KBOX.GL.W.0018.000000T0000Z-240330T1500Z/
/O.EXB.KBOX.SC.Y.0037.000000T0000Z-240330T2000Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
402 AM EDT Sat Mar 30 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 20 kt with gusts up to 30 kt and seas 
  3 to 5 feet.

* WHERE...In Massachusetts coastal waters, Nantucket Sound, 
  Vineyard Sound and Buzzards Bay. In Rhode Island coastal 
  waters, Rhode Island Sound and Block Island Sound.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ230-236-302100-
/O.EXT.KBOX.SC.Y.0037.000000T0000Z-240330T2100Z/
Boston Harbor-Narragansett Bay-
402 AM EDT Sat Mar 30 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...West winds 10 to 15 kt with gusts up to 30 kt and waves 
  1 to 3 feet.

* WHERE...In Massachusetts coastal waters, Boston Harbor. In 
  Rhode Island coastal waters, Narragansett Bay.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Mar 28, 1:22 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 28, 1:22 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
122 PM EDT Thu Mar 28 2024

.SYNOPSIS...

A frontal wave will bring more widespread rain to the region from
tonight, into Thursday, and possibly lingering into early Friday.
This additional rainfall may lead to renewed flooding concerns.
Rain, possibly mixed with snow ends Friday morning, except
possibly linger into the afternoon across eastern MA. Gradual
clearing Friday, but windy Friday and Saturday, with a chance
for a few showers Saturday night into Sunday morning. A mix of
clouds and sunshine Sunday and Monday with near to above normal
temperatures.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

850 AM Update...

Key Points Today...

* Widespread Rain with highs in the upper 40s/lower 50s
* Minor poor drainage/urban flooding for the late day commute

Widespread rain already in place will continue through the
afternoon. The heaviest rain will focus itself across the
eastern half of the region...but again rain will continue to
impact the entire region. Previous forecast handles this well
in the explanation below.

Stalled frontal boundary and associated low level convergence
draped across SNE today. Meanwhile, strong upper level jet
streak develops over the northeast into Quebec, with jet
increasing to 130-140 kt. This has enhanced the QG forcing over
SNE and will be acting on a moisture plume with PWATs of 1+
inches. This is courtesy of a full latitude trough approaching
from the west with strong southern stream jet energy rounding
the base of the trough and then rotating up the eastern
seaboard. This will induce a wave of low pressure to develop on
the frontal boundary over FL/GA early this morning, then
intensifying as the wave moves northeast off the Carolina coast
late today. All of these ingredients will continue to result in
a widespread soaking rainfall. Airmass is warm enough to support
ptype of all rain, but this system has winter type attributes,
including strong mid level Fgen over SNE, which will result in
rain moderate to heavy at times.

Not expecting excessive rainfall rates, but a steady light to
moderate rain, heavy at times. Rainfall totals through 8 pm roughly
0.50-1.00 inches regionwide, with locally up to 1.5 inches possible
from eastern CT into RI and eastern MA. Thus, any flooding today
will be limited to minor urban/street/highway flooding,
especially later in the day. Seasonable temps with highs in the
upper 40s to lower 50s. With frontal boundary draped across the
area, light NNE winds over eastern MA/RI and NNW winds in CT
and western- central MA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...

245 AM update...

Key Messages Thursday night & Friday...

* Rain continues, moderate to heavy at times
* Rain may briefly mix with or change to snow before ending Friday
  morning

Thursday night...

Trough amplification with negative tilt evolving as it moves
across SNE. This combined with RRQ of upper level jet moving
across the area will enhance QG forcing for ascent, yielding
widespread rain and moderate to heavy at times across eastern CT
into RI and eastern MA. Trough amplification also results in
the offshore wave intensifying, with surface winds over SNE
backing to the NNW, cooling surface temps into the mid and upper
30s. Furthermore, this combined with height falls will yield
column cooling and may result in rain briefly mixing with or
changing to snow before ending Friday morning. The NAM offers
the most amplified solution and most snow on the backside. Can't
completely discount this outcome, but none of the other hi res
guidance supports it. Even the NAM limits subfreezing surface
temps to the northern Worcester Hills and Berks, thus any minor
snow accumulation would be confined to this area. Otherwise,
just some wet snow possible before ending. Storm total qpf will
range from 1-2 inches, highest amounts over eastern CT into RI
and eastern MA, where there is low risk of up to 3 inches.

Winds - light NNE Thu evening shift to the NW overnight and become
gusty as offshore wave intensifies. NW winds 15-25 mph overnight,
except up to 35 mph across Cape Cod and the Islands.

Temps - in the 40s during the early evening, fall into the mid and
upper 30s overnight as rain possibly ends as a brief period of
wet snow. Any subfreezing temps will be confined to the highest
elevations of Worcester county & the Berkshires. Thus, not
expecting much if any impact. Although, we will need to watch
later model trends.

Friday...

Models have trended slower with precip departure, as open/negative
tilt mid level trough evolves into a closed low just east of
Cape Cod. Thus, rain, possibly mixed with wet snow at times may
linger across eastern MA into the afternoon. Otherwise, dry
weather overspreads the region from west to east with possible
late day clearing. Surface cyclone may become a sub 980 mb low
late Fri as it approaches Nova Scotia. This may yield NW winds
20-30 mph with gusts possibly up to 50 mph. Hence, a wind
advisory may be needed Friday. Seasonable temps Friday with
highs in the upper 40s to lower 50s, but gusty NW winds will
make it feel quite a bit cooler.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

Highlights

* Windy on Saturday with sunshine and seasonable temperatures

* Dry and slightly above normal temps through Monday

* Unsettled weather returns Tuesday and Wednesday with an
  opportunity for substantial precipitation

Friday night and Saturday

Deep 850 hPa low over The Gulf of Maine deepen and stalls in
response to upstream blocking. With a ridge building gin from the
west the pressure gradient tightens and a strong low-level jet
develops over southern New England under northwest flow. This will
support a period of gusty northwest winds over the region with 30 to
40+ mph wind gusts possible Friday evening through Saturday morning.
The gradient gradually relaxes into Saturday afternoon, but a well
mixed boundary layer will continue to support 20 to 30 mph gusts for
much of the day Saturday. Drier air mass should support sunny skies
for most of the day Saturday with near normal temperatures.

Sunday and Monday

Winds diminish by Sunday as a mid-level ridge and surface high
pressure builds over southern New England. This will support dry
weather and slightly above normal temperatures through Monday. For
reference, the average high/low temperatures for Boston this time of
year is around 50 and 35 degrees respectively. High/low temps on
these days are forecast to be slightly higher than those values.

Tuesday and Wednesday

Latest suite of model guidance continues to support the development
of a low-pressure system over The Midwest early next week. As this
system moves east/northeast during the middle of next week, southern
New England is likely to see another round of substantial
precipitation. Details with respect to precip amounts and timing are
very vague at this time, so for now just expect a period of
unsettled weather for the middle of next week.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...

Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High- greater than 60 percent.

18z TAF Update...

This afternoon & tonight...High Confidence.

IFR-LIFR conditions persist east of the CT River Valley well
into the overnight hours with widespread rain. Mainly IFR to
low end MVFR west of the CT River will improve to MVFR with even
VFR in spots after midnight and especially by daybreak.
Widespread rain with the heaviest across central & eastern
sections overnight. Rain may briefly mix with wet snow before it
ends from west to east in the 6z to 15z timeframe...but even if
that happens runways will remain wet. Light N winds shift to
mainly NNW and increase to between 10 and 15 knots with gusts of
20 to 25 knots developing after midnight.

Friday...High Confidence.

Lingering MVFR-IFR conditions Friday morning along the coastal
plain will improve to VFR in most spots by lunchtime...but
probably will take until mid-late afternoon for improvement to
VFR on the Cape and Islands. So in a nutshell...most locations
outside the Cape/Islands will be VFR by Friday afternoon. NW
wind gusts of 25 to 35 knots expected.

Friday night...High Confidence.

VFR. NW wind gusts of 20 to 30 knots persist with even a few
gusts up to 35 knots possible during the evening.

KBOS TAF...High confidence in trends, some uncertainty in exact
timing of details. Rain may briefly mix with some wet snow
09z-15z Fri before ending...but no accumulations expected.

KBDL TAF...High confidence in trends, some uncertainty in exact
timing of details. Rain may briefly mix with some wet snow
06z-12z Fri before ending...but no accumulations expected.

Outlook /Friday Night through Monday/...

Friday Night: VFR. Strong winds with areas of gusts up to
40 kt.

Saturday: VFR. Strong winds with local gusts up to 40 kt.

Saturday Night: VFR. Windy with local gusts up to 30 kt.

Sunday through Sunday Night: VFR. Breezy.

Monday: VFR. Slight chance RA.

&&

.MARINE...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

245 AM update...

* NW Gales possible Friday/Fri night

Today...high forecast confidence.

Frontal boundary draped across the MA/RI waters, with light NNE
winds developing across the eastern waters and NNW over the western
waters. Periods of rain early this morning become more widespread
later this morning into the afternoon, then moderate to heavy at
times lowering vsby.

Tonight...high forecast confidence.

Light NNW-NNE winds during the evening become NNW all areas after
midnight and rapidly increase to 20-30 kt as offshore low
intensifies into a gale center from the Carolinas to western Georges
Bank by 12z Friday. Rain, heavy at times will limit vsby.

Friday...high forecast confidence.

Gale center moves from western Georges Bank to near Nova Scotia. NW
winds 20-30 kt gusting up to 40 kt possibly at times. Any morning
rain/snow moves offshore with dry weather and improved vsby for the
afternoon.

Outlook /Friday Night through Monday/...

Friday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 9 ft.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday through Sunday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.

Monday: Winds less than 25 kt. Slight chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ004.
MA...Flood Watch through late tonight for MAZ004>007-012>024-026.
RI...Flood Watch through late tonight for RIZ001>007.
MARINE...Gale Watch from Friday morning through Saturday morning for
     ANZ231>235-237-250-251-254>256.
     Small Craft Advisory until 8 AM EDT Friday for ANZ250.
     Small Craft Advisory until 8 PM EDT this evening for
     ANZ254>256.

&&

SYNOPSIS...Nocera
NEAR TERM...Frank/Nocera
SHORT TERM...Nocera
LONG TERM...RM
AVIATION...Frank/RM
MARINE...Nocera/RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:04 AM EDTGale WatchBOX10 hr
Mar 28, 2:25 PM EDTSmall Craft AdvisoryBOX58 hr
Mar 28, 1:07 PM EDTRiver Flood WarningBOXWashington55 hr
Mar 28, 1:07 PM EDTRiver Flood WarningBOXKent, Providence3 days

Nearby

Gale Warnings in Massachusetts, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.